DRESS Syndrome (or DIHS)

Today Dr. Kali Xu presented a riveting case of a middle-aged man with a history of gout on allopurinol who presented with a worsening, diffuse maculopapular rash with odynophagia, dysuria, and pain on defecation with eosinophilia, elevated ALT, and AKI.

Given the mucus membrane involvement, multiorgan dysfunction, diffuse rash, and recent allopurinol initiation, the group astutely narrowed the differential diagnosis to DRESS vs SJS/TEN, which was the same differential of the dermatology team came up with.

The following is a useful table we created when deciding between these two similar diagnoses.

Capture

Other useful clinical pearls from today’s noon report:

  • The most common triggers for DRESS: anti-epileptics and allopurinol
  • When dealing with anti-epileptic induced DRESS, many experts use valproic acid for seizure disorder treatment because it is least likely to cause DRESS
  • There is a trend toward calling DRESS syndrome DIHS (drug-induced hypersensitivity syndrome)
  • DRESS can involve any organ including liver, kidney, lungs, heart, GI, pancreas, thyroid, brain, muscles, nerves, and eyes
  • Treatment for DRESS consists of a long steroid taper, which usually required prophylaxis for osteoporosis and steroid-induced peptic ulcers with calcium-vitamin D supplementation and PPI
  • Thyroid function should be monitored 2-3 months after acute presentation because autoimmune thyroiditis can be a late presenting sequelae of DRESS

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s